Pneumatosis and Dabrafenib/Trametinib-Treated Thyroid Cancer: Case Study
Posted: Thursday, May 27, 2021
A case study presented in the Journal of Medical Case Reports described a rare case of pneumatosis intestinalis in a patient with radioactive iodine–refractory metastatic thyroid papillary carcinoma treated with dabrafenib/trametinib. J.M. Sepúlveda-Sánchez, MD, PhD, of the University Hospital 12 de Octubre, Madrid, and colleagues noted that conservative treatment for this unusual clinical scenario is feasible if there are no abdominal symptoms.
“However, the discontinuation of the cancer treatment led to a clinical deterioration and progression of the thyroid cancer,” the authors concluded. “Understanding the toxicity of novel treatments is crucial in the management of our patients.”
In this case study, a 59-year-old woman had radioactive iodine–refractory metastatic thyroid papillary carcinoma with BRAF V600E mutation. Because of a lack of therapeutic options, the patient started treatment with vemurafenib and trametinib as a compassionate use therapy. Later, the patient started treatment with dabrafenib and trametinib.
A follow-up PET-CT scan a year after diagnosis showed a radiologic partial response from the tumor and intestinal pneumatosis with mild signs of pneumoperitoneum. The patient had no digestive symptoms, and an abdominal medical examination was normal.
A conservative treatment plan was utilized with no specific treatment for pneumatosis. Physicians gave the patient 10 mg of metoclopramide and 1,000 mg of paracetamol. The dabrafenib and trametinib had been discontinued after the diagnosis of pneumatosis intestinalis. Following the discontinuation of targeted therapy 10 days later, the patient’s tumor progression showed clinical deterioration because of intracranial hypertension, and the patient died 4 weeks later.
Disclosure: For full disclosure of the study authors, visit medicalcasereports.com.